Meeting News Coverage

Expert weighs in on statin myalgia

CHICAGO — Statins can cause myalgia, and symptoms can take months or years to resolve, according to Andrew L. Mammen, MD, PhD, who presented research at the American College of Rheumatology State-of-the-Art Clinical Symposium.

Mammen said about 5% of patients on statins may develop some kind of myalgia, a smaller percentage will develop elevated creatine kinase (CK) levels and, in rare cases, much more severe muscle problems can develop; however, the typical adverse reaction to statins is very mild muscle weakness that can present at any time during treatment. Although removal of the statin will typically resolve the problem, the resolution can take time, he said.

“Not all statins are created equal,” Mammen said, advising that each is metabolized by different systems.

Mammen cautioned that white men and women have the lowest values of CK levels, but black men and women may have much higher levels of CK without any musculoskeletal symptoms present. He said 2% to 3% of black men may have CK levels of 800 or above without muscle disease, so ideally, baseline CK levels should be measured before initiation of statins. He acknowledged, however, that information is not always available.

Mammen said if patients present with myalgia and a normal CK test but the symptoms are tolerable, he may not stop the statin and instead will follow the patient or change to a different agent.

If the symptoms are intolerable, the patient has weakness or if the CK levels are abnormal, Mammen will discontinue the statin. After improvement, Mammen approaches with a lower dose of the same statin or tries something new.

“If statin is discontinued and [the patient does not] get better, check for something else, especially if they are getting worse,” Mammen said.

Additionally, Mammen recommended being wary of drug interactions, noting patients older than 65 years of age are more at risk. However, the benefits from statin use outweigh the risks, he said. - by Shirley Pulawski

Reference:

Mammen A. Session II, presentation #2. Presented at: American College of Rheumatology State-of-the-Art Clinical Symposium. May 2-3, 2015; Chicago.

Disclosure: Mammen reports no relevant financial disclosures.

CHICAGO — Statins can cause myalgia, and symptoms can take months or years to resolve, according to Andrew L. Mammen, MD, PhD, who presented research at the American College of Rheumatology State-of-the-Art Clinical Symposium.

Mammen said about 5% of patients on statins may develop some kind of myalgia, a smaller percentage will develop elevated creatine kinase (CK) levels and, in rare cases, much more severe muscle problems can develop; however, the typical adverse reaction to statins is very mild muscle weakness that can present at any time during treatment. Although removal of the statin will typically resolve the problem, the resolution can take time, he said.

“Not all statins are created equal,” Mammen said, advising that each is metabolized by different systems.

Mammen cautioned that white men and women have the lowest values of CK levels, but black men and women may have much higher levels of CK without any musculoskeletal symptoms present. He said 2% to 3% of black men may have CK levels of 800 or above without muscle disease, so ideally, baseline CK levels should be measured before initiation of statins. He acknowledged, however, that information is not always available.

Mammen said if patients present with myalgia and a normal CK test but the symptoms are tolerable, he may not stop the statin and instead will follow the patient or change to a different agent.

If the symptoms are intolerable, the patient has weakness or if the CK levels are abnormal, Mammen will discontinue the statin. After improvement, Mammen approaches with a lower dose of the same statin or tries something new.

“If statin is discontinued and [the patient does not] get better, check for something else, especially if they are getting worse,” Mammen said.

Additionally, Mammen recommended being wary of drug interactions, noting patients older than 65 years of age are more at risk. However, the benefits from statin use outweigh the risks, he said. - by Shirley Pulawski

Reference:

Mammen A. Session II, presentation #2. Presented at: American College of Rheumatology State-of-the-Art Clinical Symposium. May 2-3, 2015; Chicago.

Disclosure: Mammen reports no relevant financial disclosures.